Iowa, 2015

Winter Storm in Iowa, February 1, 2015

February 1, 2015 · NWS DMX · 51 events in 51 counties and zones

A major winter storm affected the entire state during the evening of 31 January into the evening of the 1 February. S.

Where it happened

Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A major winter storm affected the entire state during the evening of 31 January into the evening of the 1 February. The northern and southern branch of the jet stream phased over the central U.S. The southern branch drew tropical moisture north into the system as the northern branch brought down colder air. Low pressure organized over the southwest U.S. and moved into Kansas during the evening of the 31st, then tracked across Missouri and into Indiana on the evening of the 1st. Initially, a frontal boundary extended east-northeast out of the low pressure across Iowa. The precipitation fell as rain initially over much of the state. As colder air moved in from the north and west, the rain changed over to heavy wet snow. An extended period of snowfall of a half inch to an inch per hour occurred. Roads became hazardous with some even impassible. Numerous closures occurred. It was fortunate that the storm occurred on a weekend, which decreased the impact somewhat. During the overnight hours, a band of heavy snow set up across central into east central Iowa. These areas received in excess of a foot of snow. This area was generally from west of Des Moines, through Cedar Rapids, into the Quad Cities area. South of the band the snow amounts were generally in the 8 to 10 inch range as the dry slot from the system slowed snowfall rates. North of the band total snowfall was generally around 8 inches. The heavy consistency of the snow during the evening of the 31st into the early morning of the 1st caused power outages as the snow stuck to tree branches. At the peak of the storm, about 16,700 people were without power. As the storm progressed east, winds increased from the north. Winds of 20 to 35 MPH were common, with some gusts of 45 to 50 MPH observed on the 1st. The snow had become drier at that time and was more easily blown around. Blowing snow caused whiteout conditions at times with considerable drifting of the snow. Some of the heaviest snow fell over the central Iowa area. The NWS office in Johnston recorded 14.2 inches, Madrid in Boone County received 14.1 inches, 13.7 inches was reported in Saylorville and Ankeny in Polk County, with 13 inches in Altoona in Polk County. Cold air overspread the state with morning lows on the 2nd falling to zero to 15 below zero. The storm beginning time actually occurred on the 31st of January, though criteria was not met until the 1st of February. The snow started west of an Algona to Fort Dodge to Creston line by 1500 CST on the 31st, reached a Waterloo to Centerville line by 1900 CST on the 31st, and covered the entire CWA by 2100 CST on the 31st. There was one death from the storm. Police in Cass County reported that a woman died of exposure Sunday evening when attempting to get help after crashing her car. A female age 67 lost control and crashed into a ditch around 1630 CST Sunday near Atlantic. She left her car and tried to walk home. Her body was found about four hours later a few blocks from her car. The wind chill was 9 F below zero at the time and she was reportedly not dressed for the weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 31, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Jan 31, 11:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CST SAT JAN 31 2015

.UPDATE...
ISSUED AT 824 PM CST SAT JAN 31 2015

AM GOING TO EXTEND THE WARNING THE REST OF THE WAY ACROSS THE
STATE. AMOUNTS COMING IN THIS EVENING ARE HIGHER THAN
EXPECTED...THOUGH WILL LIKELY SEE AMOUNTS A LITTLE LESS AFTER
MIDNIGHT. SOME TWEAKING WITH AMOUNTS...BUT NOT MAJOR.

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 329 PM CST SAT JAN 31 2015

MAIN CONCERNS CONTINUE THE TIMING OF THE CHANGEOVER AND EVENTUAL
SNOWFALL RATES/AMOUNTS IN THE NEXT 12 TO 24 HOURS. WILL CONTINUE
WITH HEADLINES FOR LONG DURATION EVENT WITH SNOWFALL RATES OF NEAR
1/2 INCH OR SLIGHTLY HIGHER PER HOUR OVERNIGHT ONCE THE MIX CHANGES
OVER TO ALL SNOW. A SURFACE BOUNDARY CONTINUES OVER THE REGION FROM
CARROLL TO NEAR WATERLOO AT 20Z. TEMPERATURES NORTHWEST OF THE
BOUNDARY HAVE COOLED A FEW DEGREES AND THE PRECIPITATION HAS CHANGED
OVER TO SNOW THERE. THE BOUNDARY CONTINUES TO DRIFT SOUTH THIS
EVENING AS ISENTROPIC LIFT INCREASES AS THE H850 APPROACHES FROM THE
SOUTHWEST. BY 06Z THE LOW WILL BE OVER NORTHERN KS WITH MODEST LIFT
CONTINUING INTO THE BOUNDARY OVERNIGHT. INITIALLY THE BETTER LIFT IS
ABOVE THE DENDRITIC LAYER SOUTH OF INTERSTATE 80 BEFORE 03Z. AFTER
03Z A BROAD ZONE OF MODEST LIFT DEVELOPS IN THE DENDRITIC LAYER AND
CONTINUES THROUGH SUNDAY. LOOKING AT A XSECT FROM CARROLL...ACROSS
THE WEST AND NORTHWEST THERE IS ALREADY SOME LIFT IN THE DENDRITIC
LAYER WHICH GENERALLY REMAINS MODEST DURING THE EVENING AND
OVERNIGHT HOURS. AS THE LOW DEEPENS SATURDAY MORNING THERE IS ALSO A
HINT AT A DEFORMATION AXIS AND WEAK TROWAL DEVELOPING OVER SOUTH
CENTRAL TOWARD EAST CENTRAL AREAS. THIS MAY HELP TO ENHANCE SNOWFALL
AMOUNTS ALONG INTERSTATE 80 JUST TO THE EAST OF DES MOINES AFT 06Z
THROUGH SUNDAY MORNING. OVERALL...SNOWFALL AMOUNTS SHOULD BE HIGHER
ACROSS THIS AREA FOR THE STORM TOTAL. MODEL QPF HAS BEEN GENERALLY
CONSISTENT WITH A RANGE OF .35 NORTHWEST TO NEAR 0.70 SOUTH/EAST
OVERNIGHT. WITH SNOWFALL RATIOS OF 12 TO 14 OVERNIGHT...ABOUT 4 TO
NEARLY 7 INCHES OF SNOW IS LIKELY BY 12Z SUNDAY GIVEN SOME OF THE
PRECIP WILL FALL FIRST AS RAIN...SOME MELTING AND COMPACTION ISSUES
AS WELL. WINDS OVERNIGHT REMAIN MODEST INITIALLY BETWEEN 10 TO 15
MPH THROUGH 12Z SOUTHEAST BUT INCREASE OVER NORTHERN AND
NORTHEASTERN SECTIONS TO 15 TO 20 MPH TOWARD 12Z. GIVEN THE WET
NATURE OF THE SNOW SOME BLOWING AND SETTLING WILL OCCUR...BUT NOT
EXPECTING MORE THAN PATCHY BLOWING SNOW UNTIL 12Z NORTHWEST
SECTIONS. ELSEWHERE ACROSS THE SOUTH THIS SHOULDN'T POSE ANY
ADDITIONAL ISSUES. WITH TEMPERATURES BEGINNING ABOVE FREEZING IN THE
SOUTHEAST/SOUTH AND DROPPING THIS EVENING...ROADS MAY BECOME
SLUSHY/SLICK PRIOR TO SNOWFALL ACCUMULATING TO A GREAT DEGREE. THUS
TRAVEL MAY BECOME HAZARDOUS EARLY DUE TO THIS RATHER THAN COMPLETELY
SNOW COVERED ROADS INITIALLY.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
ISSUED AT 329 PM CST SAT JAN 31 2015

SNOW WILL BE ONGOING SUNDAY AS THE SURFACE LOW SLOWLY DRIFTS EASTERN
MISSOURI.  THE SNOW WILL GRADUALLY END FROM NORTHWEST TO SOUTHEAST
THROUGH THE DAY BUT SHOULD LINGER IN THE SOUTHEAST FOR A FAIR
PORTION OF THE AFTERNOON.  THE UPPER LEVEL WAVE WILL TAKE ITS TIME
PUSHING EAST AND BY 18Z IT WILL BARELY BE ACROSS THE MID SECTION OF
THE STATE.  THE BRUNT OF THE FORCING WILL BE EXITING THE EAST
SHORTLY AFTER 18Z SO THE HEAVIEST SNOW WILL FALL BY THEN BUT WE WILL
STILL SEE LIGHT ACCUMULATIONS IN THE SOUTHEAST THROUGH THE MID-
AFTERNOON.  BETWEEN 6AM AND 6 PM WE WILL GET ANOTHER 2 TO 4 INCHES
ACROSS THE SOUTHEAST.  I HAVE LINGERED SNOW IN THE FAR SOUTHEAST
THROUGH EARLY EVENING.  ALTHOUGH WE LOSE MOST OF THE FORCING...THE
GFS HANGS ON TO SOME OF IT ACROSS OUR AREA IN THE 700-500 MB LAYER
AND THE AXIS OF THE UPPER LEVEL WAVE WILL STILL BE IN THE FAR
SOUTHEAST PORTION OF THE FORECAST AREA.

WINDS CONTINUE FOR SUNDAY NIGHT AND MONDAY WITH WIND CHILLS SOLIDLY
IN THE -10 TO -20 RANGE THROUGH MONDAY MORNING.  WHILE THIS IS NOT
QUITE ADVISORY CRITERIA IT WILL BE COLD.

THE PATTERN REMAINS ACTIVE THROUGH MUCH OF THE LONG TERM PERIOD.
ALL THE MODELS ARE DEPICTING ANOTHER SHORTWAVE DROPPING DOWN THE NW
FLOW OVER THE REGION.  THIS ONE IS NOT ANY WHERE NEAR THE STRENGTH
OF THE WEEKEND SYSTEM BUT THERE IS SOME FORCING WITH IT AND WHILE
MOISTURE IS LACKING THERE SHOULD BE ENOUGH FORCING TO SQUEAK OUT
SOME LIGHT SNOW MONDAY AFTERNOON THROUGH MONDAY EVENING.

AFTER THAT PASSES A LOW DEVELOPING IN THE PLAINS AND A WARM FRONT
WILL TRY TO ESTABLISH ITSELF ACROSS MISSOURI.  WHILE WE WILL NOT SEE
THE REAL WARM AIR WE WILL BE CONSIDERABLY WARMER TUESDAY THAN WE WILL
BE ON MONDAY.  HOWEVER...I THINK MODELS ARE A BIT OPTIMISTIC WITH
ALL THE FRESH SNOW COVER. ANOTHER SHORTWAVE DROPS DOWN INTO THE
STATE ON TUESDAY AND WITH THE WARM ADVECTION WILL COME A LITTLE
BETTER MOISTURE SO WE WILL BE SEEING SOME MEASURABLE SNOW AGAIN
TUESDAY AFTERNOON INTO THE EVENING.

CANADIAN HIGH PRESSURE WILL THEN SETTLE INTO THE STATE FOR WEDNESDAY
INTO THURSDAY AND MORE COLD AIR WILL BE IN PLACE.  TEMPS GO INTO THE
COOLER AGAIN WITH HIGHS IN THE TEENS AND 20S AND LOWS IN THE SINGLE
DIGITS ABOVE AND BELOW ZERO.

ANOTHER SHORT WAVE WAS SUGGESTED BY SOME OF THE MEDIUM RANGE MODELS
FOR THURSDAY/FRIDAY BUT THERE WAS NO CONSENSUS ON PRECIP AND SINCE
FORECAST SOUNDINGS WERE VERY DRY I LEFT PRECIP OUT OF THIS PERIOD.

FOR THE START OF THE WEEKEND ANOTHER SURFACE LOW AND WARM FRONT
DEVELOPS OVER THE PLAINS AND THIS TIME THE BOUNDARY SHIFTS INTO
IOWA.  TEMPS WILL BE WARMER ONCE AGAIN...BUT TEMPERED BY GROUND
COVER OF THE PREVIOUS SNOWS.

&&

.AVIATION...01/06Z
ISSUED AT 1150 PM CST SAT JAN 31 2015

LOW PRESSURE OVER CENTRAL KS WILL MOVE ACROSS NORTHERN MO SUNDAY
AND TO THE EAST SUNDAY NIGHT. WIDESPREAD IFR TO LIFR CONDITIONS IN
STRATUS AND SNOW TONIGHT AND SUNDAY. IMPROVEMENT FROM THE WEST
WITH THE NWRN TAF SITES BECOMING HIGH MVFR IN THE EVENING AND THE
SOUTHEAST SITES REMAINING IFR WELL INTO THE NIGHT.

OUTLOOK...HIGH PRESSURE WILL BRING CLEARING LATE SUNDAY NIGHT INTO
MONDAY. SERIES OF WEATHER SYSTEMS WILL BRING SNOW AND LOWER CLOUDS
MONDAY NIGHT AND LATE TUESDAY AND TUESDAY NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 9 PM CST SUNDAY FOR ADAIR-ADAMS-
APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-
CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-
FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

UPDATE...MS JAN 15
SHORT TERM...REV
LONG TERM...FAB
AVIATION...MS JAN 15
Hazardous weather outlook, Jan 31, 8:41 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CST SAT JAN 31 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-020245-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
841 PM CST SAT JAN 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA SUNDAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...ALTHOUGH SNOWFALL REPORTS
ARE MUCH APPRECIATED.

In the hours before

Local storm report, Jan 31, 11:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CST SAT JAN 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     SNOW             ALTOONA                 41.65N 93.48W
01/31/2015  M4.6 INCH        POLK               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jan 31, 11:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CST SAT JAN 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     SNOW             2 ENE FORT DODGE        42.52N 94.15W
01/31/2015  M4.0 INCH        WEBSTER            IA   COCORAHS

&&

BSS
Local storm report, Jan 31, 11:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 PM CST SAT JAN 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     SNOW             4 S PLEASANT HILL       41.53N 93.53W
01/31/2015  M3.8 INCH        POLK               IA   PUBLIC

            REPORT VIA SOCIAL MEDIA

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jan 31, 11:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1142 PM CST SAT JAN 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     SNOW             NEWTON                  41.70N 93.05W
01/31/2015  M3.5 INCH        JASPER             IA   PUBLIC

            UPDATED REPORT VIA SOCIAL MEDIA

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jan 31, 11:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CST SAT JAN 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     SNOW             JAMAICA                 41.85N 94.31W
01/31/2015  M4.3 INCH        GUTHRIE            IA   PUBLIC

            REPORT VIA SOCIAL MEDIA

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jan 31, 11:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CST SAT JAN 31 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     SNOW             2 SSW AMES              42.00N 93.64W
01/31/2015  M4.7 INCH        STORY              IA   PUBLIC

            VIA SOCIAL MEDIA

&&

BSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

51 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Emmet forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Palo Alto forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Kossuth forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Winnebago forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Hancock forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Worth forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Pocahontas forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Humboldt forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Sac

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Sac forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Calhoun forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
February 1, 12:00 AM CST to 5:00 PM CST
Where
Webster forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Wright forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Butler forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Bremer forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Hamilton forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Hardin forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Crawford forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Carroll forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Greene forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Boone forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Audubon forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Guthrie forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Dallas forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Cass forecast zone
Deaths
1 direct, 0 indirect
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
February 1, 12:00 AM CST to 7:00 PM CST
Where
Adair forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Story

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Story forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Marshall forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Tama forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Polk forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Jasper forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Madison forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Warren forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Adams

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Adams forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Union

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Union forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Clarke forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Taylor

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Taylor forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Winter Storm, Ringgold

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Ringgold forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Decatur forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Poweshiek forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Marion forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Mahaska forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Lucas forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Monroe forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Wapello forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Wayne forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Winter Storm, Appanoose

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Appanoose forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Davis

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Davis forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Grundy forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
February 1, 12:00 AM CST to 9:00 PM CST
Where
Black Hawk forecast zone
Property damage
$50,000
Reported by
COOP Observer
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Cass2015-02-0167FemaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550768, 550769, 550770, 550771, 550772, 550773, 550774, 550776, 550777, 550778, 550779, 550780, 550781, 550782, 550783, 550784, 550785, 550786, 550787, 550788, 550789, 550790, 550791, 550792, 550793, 550794, 550795, 550796, 550797, 550798, 550799, 550800, 550801, 550802, 550803, 550804, 550805, 550806, 550807, 550808, and more.